Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762

 
 

 

Algebras of pseudodifferential operators on complete manifolds


Authors: Bernd Ammann, Robert Lauter and Victor Nistor
Journal: Electron. Res. Announc. Amer. Math. Soc. 9 (2003), 80-87
MSC (2000): Primary 58J40; Secondary 58H05, 65R20
DOI: https://doi.org/10.1090/S1079-6762-03-00114-8
Published electronically: September 15, 2003
MathSciNet review: 2029468
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In several influential works, Melrose has studied examples of non-compact manifolds $M_0$ whose large scale geometry is described by a Lie algebra of vector fields $\mathcal V \subset \Gamma(M;TM)$ on a compactification of $M_0$ to a manifold with corners $M$. The geometry of these manifolds--called ``manifolds with a Lie structure at infinity''--was studied from an axiomatic point of view in a previous paper of ours. In this paper, we define and study an algebra $\Psi_{1,0,\mathcal V}^\infty(M_0)$ of pseudodifferential operators canonically associated to a manifold $M_0$ with a Lie structure at infinity $\mathcal V \subset \Gamma(M;TM)$. We show that many of the properties of the usual algebra of pseudodifferential operators on a compact manifold extend to the algebras that we introduce. In particular, the algebra $\Psi_{1,0,\mathcal V}^\infty(M_0)$ is a ``microlocalization'' of the algebra ${\rm Diff}^{*}_{\mathcal V}(M)$ of differential operators with smooth coefficients on $M$ generated by $\mathcal V$ and $\mathcal{C}^\infty(M)$. This proves a conjecture of Melrose (see his ICM 90 proceedings paper).


References [Enhancements On Off] (What's this?)

  • 1. B. Ammann, R. Lauter, and V. Nistor. On the Riemannian geometry of manifolds with a Lie structure at infinity. To appear in Int. J. Math. and Math. Sci.
  • 2. B. Ammann, R. Lauter, and V. Nistor. Pseudodifferential operators on manifolds with a Lie structure at infinity. Preprint, December 2002.
  • 3. B. Ammann, R. Lauter, V. Nistor, and A. Vasy. Complex powers and non-compact manifolds. To appear in Commun. Partial Differential Equations.
  • 4. M. Crainic and R. L. Fernandes. Integrability of Lie brackets. Ann. of Math. 157 (2003), 575-620.
  • 5. C. Epstein, R. B. Melrose, and G. Mendoza. The Heisenberg algebra, index theory and homology. In preparation.
  • 6. C. Epstein, R. B. Melrose, and G. Mendoza. Resolvent of the Laplacian on strictly pseudoconvex domains. Acta Math. 167 (1991), 1-106. MR 92i:32016
  • 7. L. Hörmander. The analysis of linear partial differential operators, vol. 3. Pseudo-differential operators, volume 274 of Grundlehren der Mathematischen Wissenschaften. Springer-Verlag, Berlin-Heidelberg-New York, 1985. MR 87d:35002a
  • 8. M. Karoubi. Homologie cyclique et K-theorie. Astérisque 149 (1987), 1-147. MR 89c:18019
  • 9. R. Lauter. Pseudodifferential analysis on conformally compact spaces. Mem. Amer. Math. Soc., 163, 2003.
  • 10. R. Lauter and S. Moroianu. Fredholm theory for degenerate pseudodifferential operators on manifolds with fibered boundaries. Commun. Partial Differential Equations 26 (2001), 233-283. MR 2002e:58052
  • 11. R. Lauter and V. Nistor. Analysis of geometric operators on open manifolds: a groupoid approach. In N. P. Landsman, M. Pflaum, and M. Schlichenmaier, editors, Quantization of Singular Symplectic Quotients, volume 198 of Progress in Mathematics, pages 181-229. Birkhäuser, Basel-Boston-Berlin, 2001. MR 2003e:53003
  • 12. J. N. Mather. Stratifications and mappings. In Dynamical systems (Proc. Sympos., Univ. Bahia, Salvador, 1971), pages 195-232. Academic Press, New York, 1973. MR 51:4306
  • 13. R. Mazzeo. Elliptic theory of differential edge operators. I. Commun. Partial Differ. Equations 16 (1991), 1615-1664. MR 93d:58152
  • 14. R. Mazzeo and R. B. Melrose. Meromorphic extension of the resolvent on complete spaces with asymptotically constant negative curvature. J. Funct. Anal. 75 (1987), 260-310. MR 89c:58133
  • 15. R. Mazzeo and R. B. Melrose. Pseudodifferential operators on manifolds with fibred boundaries. Asian J. Math. 2 (1998), 833-866. MR 2000m:58046
  • 16. R. B. Melrose. Transformation of boundary value problems. Acta Math. 147 (1981), 149-236. MR 83f:58073
  • 17. R. B. Melrose. Pseudodifferential operators, corners and singular limits. In Proceeding of the International Congress of Mathematicians, Kyoto, pages 217-234, Berlin-Heidelberg-New York, 1990. Springer-Verlag. MR 93j:58131
  • 18. R. B. Melrose. The Atiyah-Patodi-Singer index theorem. Research Notes in Mathematics (Boston, Mass.). 4. Wellesley, MA: A. K. Peters, Ltd., 1993. MR 96g:58180
  • 19. R. B. Melrose. Geometric scattering theory. Stanford Lectures. Cambridge University Press, Cambridge, 1995. MR 96k:35129
  • 20. R. B. Melrose. Fibrations, compactifications and algebras of pseudodifferential operators. In L. Hörmander and A. Mellin, editors, Partial Differential Equations and Mathematical Physics, pages 246-261, 1996. MR 98j:58117
  • 21. R. B. Melrose. Geometric optics and the bottom of the spectrum. In F. Colombini and N. Lerner, editors, Geometrical optics and related topics, volume 32 of Progress in nonlinear differential equations and their applications. Birkhäuser, Basel-Boston-Berlin, 1997.
  • 22. R. B. Melrose and G. Mendoza. Elliptic operators of totally characteristic type. MSRI Preprint 1983.
  • 23. V. Nistor. Groupoids and the integration of Lie algebroids. J. Math. Soc. Japan 52 (2000), 847-868. MR 2002e:58035
  • 24. V. Nistor, A. Weinstein, and P. Xu. Pseudodifferential operators on groupoids. Pacific J. Math. 189 (1999), 117-152. MR 2000c:58036
  • 25. C. Parenti. Operatori pseudodifferentiali in $\mathbb{R} ^n$ e applicazioni. Ann. Mat. Pura Appl. 93 (1972), 359-389. MR 55:10838
  • 26. E. Schrohe and B.-W. Schulze. Boundary value problems in Boutet de Monvel's algebra for manifolds with conical singularities. II. In Boundary value problems, Schrödinger operators, deformation quantization, volume 8 of Math. Top., pages 70-205, Akademie Verlag, Berlin, 1995. MR 96k:58001
  • 27. B.-W. Schulze. Boundary value problems and singular pseudo-differential operators. Wiley-Interscience Series in Pure and Applied Mathematics. Chichester: John Wiley & Sons., 1998. MR 99m:35281
  • 28. M. A. Shubin. Spectral theory of elliptic operators on noncompact manifolds. Astérisque, 207:5, 35-108, 1992. Méthodes semi-classiques, Vol. 1 (Nantes, 1991). MR 94h:58175
  • 29. M. Taylor. Pseudodifferential operators, volume 34 of Princeton Mathematical Series. Princeton University Press, Princeton, NJ, 1981. MR 82i:35172
  • 30. M. Taylor. Partial differential equations, volumes I-III of Applied Mathematical Sciences. Springer-Verlag, New York, 1995-1997. MR 98b:35002a; MR 98b:35002b; MR 98b:35003; MR 98b:35001
  • 31. A. Vasy. Propagation of singularities in many-body scattering. Ann. Sci. École Norm. Sup. (4) 34 (2001), 313-402. MR 2002e:35255
  • 32. J. Wunsch. Propagation of singularities and growth for Schrödinger operators. Duke Math. J. 98 (1999), 137-186. MR 2000h:58054

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (2000): 58J40, 58H05, 65R20

Retrieve articles in all journals with MSC (2000): 58J40, 58H05, 65R20


Additional Information

Bernd Ammann
Affiliation: Universität Hamburg, Fachbereich 11–Mathematik, Bundesstrasse 55, D-20146 Hamburg, Germany
Email: ammann@berndammann.de

Robert Lauter
Affiliation: Universität Mainz, Fachbereich 17–Mathematik, D-55099 Mainz, Germany
Email: lauter@mathematik.uni-mainz.de, lauterr@web.de

Victor Nistor
Affiliation: Mathematics Department, Pennsylvania State University, University Park, PA 16802
Email: nistor@math.psu.edu

DOI: https://doi.org/10.1090/S1079-6762-03-00114-8
Keywords: Differential operator, pseudodifferential operator, principal symbol, conormal distribution, Riemannian manifold, Lie algebra, exponential map
Received by editor(s): April 24, 2003
Published electronically: September 15, 2003
Additional Notes: Ammann was partially supported by the European Contract Human Potential Program, Research Training Networks HPRN-CT-2000-00101 and HPRN-CT-1999-00118; Nistor was partially supported by NSF Grants DMS 99-1981 and DMS 02-00808. Manuscripts available from http://www.math.psu.edu/nistor/.
Communicated by: Michael E. Taylor
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society